Stories illustrating the categories
A child with a heart failure in an intensive care unit was to be transported to another hospital. The nurse could not find sodium chloride solution to flush the peripheral intravenous catheter and went into another patient room where he found a tray of opened sodium chloride solution vials.
He flushed the catheter and the child immediately turned blue and stopped breathing.
Two unopened vials of sodium chloride and one opened vial of potassium chloride were found on the tray.
The nurse had felt stressed. The child had been in a serious condition during the night, and was not fed: The papers were not ready and the transport car did not have access to oxygen.
Inappropriate location of medication or look-alike medication
Unclear communication or orders
An 80-year old lady was transferred from the intensive care unit to a general ward.
A nurse copied the patient’s drug orders from the intensive care list to the medical care list by hand.
She wrote “Digoxin 0.25 mg. 1 + 1 + 1” instead of “Digoxin 1 + 0 + 0”. The physician signed the order without noticing the error.
The patient got the higher dose during 12 days.
Lack of adequate access to guidelines or unclear organisational routines
“The case also illustrates “Proper protocol not followed” in Table III
A man with acute stroke had recently been treated for a myocardial infarction and was therefore admitted to the cardiology department for treatment of his stroke. He was prescribed alteplase as thrombolytic therapy. The nurse was familiar with this drug in cardiology practice but not for stroke.
Alteplase consists of two vials to be mixed by the nurse, but the dosage and the preparation are different for different diagnoses. With one of the vials in her hand, the nurse walked around and asked several doctors and nurses about the procedure. Then she mixed the ateplase infusion and administered it to the patient.
The next morning, the vial with the active ingredient was found at the table in the doctor’s office.
Interruption or distraction when preparing or administering medication
A nurse was preparing an infusion of furosemide and sodium chloride and in the room for storage and preparation of medications.
The door was open and another patient in pain asked for morphine and begged the nurse to hurry up. The nurse replied that she would first finish what she started and then come with the morphine. The patient was standing in the door and talked to the nurse when she prepared the infusion.
She mixed morphine instead of furosemide in the infusion and gave to a patient with heart failure.
The nurse wrote that when she prepared the infusion, she was thinking of the patient needing morphine.
Inadequate technique or pharmaceutical service
A patient would receive chemotherapy and the pharmacy delivered the wrong drug. The name of the mis-delivered vial was long and therefore an abbreviation was used. The difference in name between the various drugs did not appear in the abbreviation.
The nurse read the abbreviation on the vial and compared with the prescription.
The nurse took for granted that it was the right drug delivered and gave it to the patient.
Pressure from patient/patient’s family or other staff members to satisfy the patient’s immediate need
A father came with his 7 year old son to the health centre. He claimed that it was the day for his son to get his monthly injection of growth hormone.
The RN had worked in the centre for 2 weeks and could not find any notes about the injection in the child’s medical record. She questioned if it was the right day and what dose to give. The father was stubborn and claimed that he knew the dose and that his son must have his injection.
The father seemed trustworthy and the RN gave the boy the injection.
The boy got a too high dose and one week too early.
Administration in an emergency situation
The patient got a double dose of furosemide due to a communication misunderstanding in an acute situation.
Total numbers of system factors in the 585 cases